Arkansas, 2009

Hail and Damaging Winds in Arkansas, February 10 to 11, 2009

February 10 to 11, 2009 · NWS TSA · 11 events in 4 counties and zones

Severe thunderstorms occurred across a large part of northwest Arkansas during the afternoon and evening hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across a large part of northwest Arkansas during the afternoon and evening hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 10, 2:38 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 10, 2:38 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CST TUE FEB 10 2009

.DISCUSSION...
SPRING-LIKE CONDITIONS ACROSS THE REGION WILL LEAD TO A SPRING-LIKE
SEVERE WEATHER EVENT SHORTLY. STRONG THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP ACROSS CENTRAL OKLAHOMA. A TORNADO WATCH IS
CURRENTLY IN THE PROCESS OF BEING ISSUED FOR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

AS A STRONG UPPER SYSTEM APPROACHES THE REGION... EFFICIENT LOW
LEVEL MOISTURE ADVECTION HAS BEEN UNDERWAY. AS OF EARLY TUESDAY
AFTERNOON... 60 DEGREE DEWPOINTS HAVE MADE IT AS FAR NORTH AS
INTERSTATE 40. CLOUD COVER BROKE EARLY ACROSS MUCH OF CENTRAL AND
NORTHEAST OKLAHOMA TODAY. CLIMBING SURFACE TEMPERATURES IN THESE
AREAS HAVE ADDED TO AN ALREADY UNSTABLE ENVIRONMENT. MEANWHILE...
WARM ADVECTION SHOWERS HAVE INTENSIFIED ACROSS SOUTHEAST OKLAHOMA.

AS THE UPPER SYSTEM AND ASSOCIATED SURFACE FEATURES GET CLOSE TO THE
REGION LATE THIS AFTERNOON AND EVENING... SHEAR WILL INCREASE
DRAMATICALLY... PROVIDING A VERY FAVORABLE ENVIRONMENT FOR
SUPERCELLS. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED WITH THIS
EVENT. TORNADOES WILL BE MORE LIKELY EARLY IN THE EVENT WITH ANY
DISCREET SUPERCELLS. OVERNIGHT... A MOSTLY LINEAR CONVECTIVE MODE
IS EXPECTED TO DEVELOP... WITH STRAIGHT-LINE WINDS AND HAIL THE
PRIMARY THREATS... ALTHOUGH BRIEF SPIN-UPS WILL REMAIN POSSIBLE.
HEAVY RAINFALL IS ALSO LIKELY... WITH 2 TO 3 INCH TOTALS COMMON
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WILL BE ISSUING A FLASH FLOOD WATCH FOR OUR
ARKANSAS COUNTIES AND SOUTHEAST OKLAHOMA COUNTIES.
AS THE UPPER LOW DEPARTS TOMORROW... WRAPAROUND MOISTURE AND
INSTABILITY WILL PROVIDE A CHANCE FOR LINGERING SHOWERS IN COLD AIR
ACROSS THE NORTH. IN THE WAKE OF THE SYSTEM... TEMPERATURES WILL
CONTINUE ABOVE NORMAL. A WEAKER UPPER LOW TRAVERSING THE CENTRAL
PLAINS TOWARD THE END OF THE WEEK WILL PROVIDE ANOTHER CHANCE FOR
SHOWER ACTIVITY FRIDAY. IT WILL ALSO PUSH A COLD FRONT ACROSS THE
AREA... BRINGING BELOW NORMAL TEMPERATURES BACK FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  57  36  62 /  90  50   0  10
FSM   47  58  35  66 / 100  40   0  10
MLC   49  60  36  62 /  90  30   0  10
BVO   44  55  30  64 /  90  60   0  10
FYV   46  52  31  60 / 100  60   0  10
BYV   46  49  33  58 / 100  70   0  10
MKO   46  56  34  62 /  90  50   0  10
MIO   46  52  34  62 / 100  70   0  10
F10   45  57  35  62 /  90  40   0  10
HHW   50  67  39  62 /  90  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...02
LONG TERM....06
Hazardous weather outlook, Feb 10, 12:54 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CST TUE FEB 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CST TUE FEB 10 2009

...SEVERE WEATHER WILL IMPACT THE AREA LATER THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...AFTER 3 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

HEAVY RAIN AND FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA..WEST CENTRAL
                                AND NORTHWEST ARKANSAS.

DISCUSSION...
WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WINDS...
AND HAIL WILL BE POSSIBLE. THE RISK OF SEVERE WEATHER WILL
INCREASE DURING THE AFTERNOON...AS STORM INITIATION HAS BEEN
NOTED OVER NORTH CENTRAL OKLAHOMA. OVERALL SEVERE POTENTIAL WILL
PEAK DURING THE EVENING INTO THE EARLY MORNING HOURS. INITIAL
STORMS THAT DEVELOP IN A MORE FAVORABLE ENVIRONMENT ACROSS
SOUTHEAST OKLAHOMA WILL HAVE THE HIGHEST TORNADIC POTENTIAL...AS
LOCATIONS MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH WILL
HAVE THE GREATEST COMBINATION OF INSTABILITY AND SHEAR. AS THE
EVENT DEVELOPS INTO THE OVERNIGHT HOURS...A LARGE AND DAMAGING
SQUALL LINE IS LIKELY TO SWEEP ACROSS THE AREA. A TORNADIC THREAT
WILL ALSO CONTINUE DURING THIS TIME FRAME...WITH AN INCREASING RISK
OF DAMAGING STRAIGHT LINE WINDS.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS ARE LIKELY WITH
WIDESPREAD 1 TO 2 INCHES AMOUNTS EXPECTED WITH LOCALLY HIGHER AMOUNTS
EXCEEDING 3 OR 4 INCHES POSSIBLE. THIS WILL RAISE THE RISK OF
FLASH FLOODING.. ESPECIALLY OVER PORTIONS OF NORTHWEST AND WEST
CENTRAL ARKANSAS...AND PORTIONS OF SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT. SPOTTER COORDINATION SHOULD BE CLOSELY MONITORED AS STORM
MOTIONS OF 40 MPH OR GREATER WILL MAKE SPOTTING DIFFICULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY AND SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY BEFORE ENDING FROM
WEST TO EAST. INCREASING WINDS BY WEDNESDAY INTO THURSDAY WILL
RAISE THE FIRE WEATHER POTENTIAL AS GRASSES WILL DRY QUICKLY
DESPITE THE PREVIOUS RAINS. A COOL DOWN TO MORE SEASONABLE
TEMPERATURES IS EXPECTED BY LATE WEEK...ALONG WITH CHANCES FOR
RAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 10, 2:10 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
210 PM CST TUE FEB 10 2009

OKZ049-073-075-102045-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
210 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN
     LATIMER

AT 210 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DUNBAR...MOVING NORTH AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...YANUSH...HIGGINS...DAMON...GOWEN...
STANLEY...DUNBAR AND SARDIS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3496 9546 3486 9520 3441 9547 3448 9567
TIME...MOT...LOC 2010Z 202DEG 48KT 3453 9553
Special weather statement, Feb 10, 3:38 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CST TUE FEB 10 2009

OKZ073-075-102230-
LATIMER OK-PITTSBURG OK-
338 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN PITTSBURG AND WESTERN LATIMER

AT 338 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF HAILEYVILLE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GOWEN...BLANCO...
HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON...KREBS...
BLOCKER...FEATHERSTON...CROWDER AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3473 9579 3520 9574 3521 9572 3515 9538
      3468 9553
TIME...MOT...LOC 2138Z 204DEG 33KT 3482 9560
Local storm report, Feb 10, 3:43 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 SE EUFAULA            35.24N 95.52W
02/10/2009  M1.75 INCH       PITTSBURG          OK   EMERGENCY MNGR

&&

DMJ
Local storm report, Feb 10, 3:49 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
349 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             RED OAK                 34.95N 95.08W
02/10/2009  M0.88 INCH       LATIMER            OK   PUBLIC

&&

KAT
Local storm report, Feb 10, 4:21 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
421 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             2 N ROLAND              35.45N 94.51W
02/10/2009  E1.00 INCH       SEQUOYAH           OK   AMATEUR RADIO

&&

PBS
Local storm report, Feb 10, 4:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             MULDROW                 35.41N 94.60W
02/10/2009  E1.75 INCH       SEQUOYAH           OK   AMATEUR RADIO

&&

PBS

The radar

The Western Arkansas radar (KSRX), 40 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Crawford

When
February 10, 4:42 PM CST
Where
Crawford County, Natural Dam
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.650, -94.400

Thunderstorm Wind, Benton

When
February 10, 9:49 PM CST
Where
Benton County, Siloam Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.180, -94.530

Hail, Crawford

When
February 10, 11:25 PM CST
Where
Crawford County, Leecreek
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.680, -94.350

Hail, Sebastian

When
February 10, 11:27 PM CST
Where
Sebastian County, 5 mi NW of Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.271, -94.333

Hail, Sebastian

When
February 10, 11:28 PM CST
Where
Sebastian County, 1 mi S of Excelsior
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.185, -94.330

Thunderstorm Wind, Sebastian

When
February 10, 11:28 PM CST
Where
Sebastian County, 1 mi S of Excelsior
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.185, -94.330

Thunderstorm Wind, Crawford

When
February 10, 11:45 PM CST
Where
Crawford County, Alma
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.480, -94.230

Thunderstorm winds estimated at 70 miles an hour blew tin off of a railroad building.

Hail, Sebastian

When
February 10, 11:53 PM CST
Where
Sebastian County, Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.220, -94.270

Thunderstorm Wind, Franklin

When
February 10, 11:58 PM CST
Where
Franklin County, Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.300, -94.030

Thunderstorm winds estimated at 70 miles an hour blew in a window of a house.

Thunderstorm Wind, Franklin

When
February 11, 12:08 AM CST
Where
Franklin County, 9 mi S of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -93.830

Thunderstorm Wind, Franklin

When
February 11, 12:08 AM CST
Where
Franklin County, 7 mi N of Ozark
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.601, -93.830

Thunderstorm winds estimated at 70 miles an hour blew a tree down. The tree blocked a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155504, 155505, 155506, 155507, 155508, 155509, 155510, 155511, 155512, 155513, 155514.